North Dakota, 2006

Hail in North Dakota, May 31, 2006

May 31, 2006 · NWS BIS · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 31, 1:50 PM CST, 5 minutes earlier.

Area forecast discussion, May 31, 1:50 PM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
250 PM CDT WED MAY 31 2006

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
AN UPPER LEVEL SHORT WAVE IS CURRENTLY CROSSING THE STATE. THE
STRONGEST THUNDERSTORMS IN ITS VERTICAL MOTION FIELD WILL ARE IN OUR
EASTERN ZONES WHERE CAPES APPROACH 1500 J/KG AND CONVERGENCE IS
FOCUSED ALONG A SURFACE BOUNDARY. SOME POST FRONTAL AIRMASS
THUNDERSHOWERS HAVE DEVELOPED IN THE REAR AREAS OF THE PVA...BUT
THEY HAVE LESS INSTABILITY TO WORK WITH. LATER TONIGHT A WEAK SHORT
WAVE WILL SLIDE SOUTHEAST ALONG THE LEADING EDGE OF A BUILDING UPPER
RIDGE. THIS FEATURE...COMING OUT OF SASKATCHEWAN WILL ARRIVE IN
NORTH DAKOTA LATE TONIGHT AND THURSDAY MORNING...ANY CONVECTION WILL
BE QUITE WEAK BECAUSE DEWPOINTS WILL BE IN THE LOWER 40S AND THE MID
MORNING DIURNAL CONVECTIVE DOWNTREND SHOULD BE WELL UNDER WAY.

ON THURSDAY AND FRIDAY THE AFOREMENTIONED BUILD UPPER LEVEL RIDGE
WILL PROVIDE LARGE SCALE SUBSIDENCE. THIS WILL RESULT IN CLEAR AND
DRY WEATHER.

ON FRIDAY NIGHT THE RIDGE IS MOVING EAST AND FLATTENING...ALLOWING
SHORTWAVES TO LAP UP AGAINST OUR WESTERN SHORES. WE MAY SEE SOME
LEFTOVER CONVECTION FROM MONTANA REACHING OUR FAR WEST LATE FRIDAY
NIGHT. THIS ACTIVITY WILL DISSIPATE SATURDAY MORNING...AND THEN FIRE
UP AGAIN DURING THE AFTERNOON HOURS IN THE CENTRAL PART OF THE
STATE. HOWEVER...THE ACTIVITY WILL NOT ENCOUNTER RICH LOW LEVEL
MOISTURE UNTIL IT PROGRESSES TO THE JAMES RIVER VALLEY

.LONG TERM...SUNDAY THROUGH WEDNESDAY NIGHT
ON SUNDAY ANOTHER SHORTWAVE MOVES THROUGH THE FLATTENED ZONAL FLOW
ACROSS THE STATE AND BRINGS A CHANCE OF SHOWERS AND THUNDERSTORMS
FOR THE AFTERNOON AS THE WESTERN RIDGE BUILDS BACK UP AGAIN SUNDAY
AFTERNOON/EVENING. THEN ANOTHER SIGNIFICANT SHORTWAVE MOVES THROUGH
THE FLOW AND FLATTENS THE RIDGE LATE SUNDAY NIGHT. THE SHORTWAVE
ENTERS WESTERN NORTH DAKOTA EARLY MONDAY MORNING AND IS IN WESTERN
MINNESOTA BY MONDAY EVENING. MEANWHILE A SURFACE TROUGH DEVELOPS IN
ASSOCIATION WITH THE UPPER LEVEL SHORTWAVE AND IS EXPECTED TO BE THE
FOCUS FOR THUNDERSTORM DEVELOPMENT...MAINLY CENTRAL AND EASTERN
NORTH DAKOTA ON MONDAY.

TUESDAY AND WEDNESDAY THE WESTERN RIDGE BUILDS AGAIN AND SHOULD KEEP
THINGS DRY FOR NORTH DAKOTA.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

RSL/JV
Hazardous weather outlook, May 31, 3:05 AM CST, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
405 AM CDT WED MAY 31 2006

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-010915-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
405 AM CDT WED MAY 31 2006 /305 AM MDT WED MAY 31 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A UPPER LEVEL TROUGH OF LOW PRESSURE WILL BRING THUNDERSTORMS OVER
WEST AND CENTRAL NORTH DAKOTA TODAY AND TONIGHT. A FEW OF THESE STORMS
MAY REACH SEVERE LEVELS OVER PORTIONS OF THE SOUTHEAST FROM JAMESTOWN
SOUTHWARD TO THE SOUTH DAKOTA BORDER. THE PRIMARY THREAT FROM
THE STORMS WILL BE LARGE HAIL AND STRONG SURFACE WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

RGT

In the hours before

Special weather statement, May 31, 12:28 PM CST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
128 PM CDT WED MAY 31 2006

NDZ003>005-011>013-019>023-025-034>037-042-045>048-050-051-312030-
RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-MERCER-OLIVER-
MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-
GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
INCLUDING THE CITIES OF...MOHALL...BOTTINEAU...ROLLA...MINOT...
TOWNER...RUGBY...BEULAH...HAZEN...CENTER...GARRISON...MCCLUSKY...
HARVEY...CARRINGTON...MANDAN...BISMARCK...STEELE...JAMESTOWN...
ELGIN...FORT YATES...LINTON...NAPOLEON...EDGELEY...ASHLEY...OAKES
128 PM CDT WED MAY 31 2006 /1228 PM MDT WED MAY 31 2006/

...WEAK FUNNELS POSSIBLE IN CENTRAL NORTH DAKOTA...

AT 1243 PM CDT A WEAK FUNNEL CLOUD WAS REPORTED BY THE TURTLE LAKE
FIRE DEPARTMENT. THIS FUNNEL WAS LOCATED 2 MILES NORTHEAST OF
TURTLE LAKE.

ADDITIONAL FUNNEL CLOUDS MAY FORM THIS AFTERNOON IN CENTRAL NORTH
DAKOTA. THESE WEAK FUNNEL CLOUDS ARE NOT ASSOCIATED WITH SEVERE
THUNDERSTORMS. THEY ARE FORMED BY SHOWERS OR THUNDERSHOWERS WHEN
UNIQUE METEOROLOGICAL CONDITIONS EXIST.

WEAK FUNNELS GENERALLY DO NOT REACH THE GROUND AND ARE USUALLY SHORT
LIVED.  THEY HAVE...HOWEVER...ON RARE OCCASION TOUCHED THE GROUND
AND CAUSED MINOR DAMAGE.  BECAUSE OF THIS POSSIBILITY...IF YOU SEE
ONE OF THESE FUNNELS...GET INSIDE.

SCHULTZ/LEBLANG
Local storm report, May 31, 1:12 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
212 PM CDT WED MAY 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1238 PM     FUNNEL CLOUD     2 NE TURTLE LAKE        47.54N 100.86W
05/31/2006                   MCLEAN             ND   FIRE DEPT/RESCUE

            LASTED FROM 1238 TO 1242 PM CDT

&&

JC

The radar

The Fargo/Grand Forks radar (KMVX), 122 km away, was scanning. The volume nearest the first event began at 19:53 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Stutsman

When
May 31, 1:55 PM CST to 2:00 PM CST
Where
Stutsman County, 9 mi N of Pingree
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.300, -98.917

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2006Every state in 2006This day in weather historyWarnings in North Dakota, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505314.